South Dakota, 2015Flooding in South Dakota, June 18 to 21, 2015
June 18 to 21, 2015 · NWS UNR · 4 events in 4 counties and zones
Runoff from heavy rain, combined with already saturated soils in western South Dakota, caused flooding along Rapid Creek in Rapid Valley, the White River in Shannon County, and along portions of the Cheyenne River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from heavy rain, combined with already saturated soils in western South Dakota, caused flooding along Rapid Creek in Rapid Valley, the White River in Shannon County, and along portions of the Cheyenne River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 2:13 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 18, 2:13 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
313 AM MDT THU JUN 18 2015
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 313 AM MDT THU JUN 18 2015
WATER VAPOR IMAGERY AND UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL
FLOW REMAINING ACROSS THE NORTHERN ROCKIES AND PLAINS. CONVECTION
EARLIER HAS RESULTED IN AN MCS MOVING THROUGH SOUTHERN SOUTH
DAKOTA AND NEBRASKA.
UNSETTLED PATTERN TO CONTINUE AS WEAK DISTURBANCES MOVE THROUGH
THE FLOW. MODELS ARE IN DECENT AGREEMENT AND WITH MOISTURE IN
PLACE AND WINDS VEERING WITH HEIGHT...THERE WILL BE DAILY RISKS
FOR SEVERE STORMS ACROSS MUCH OF THE AREA THROUGH THE PERIOD.
FOR TODAY...CONVECTION LAST NIGHT/EARLY THIS MORNING HAS
STABILIZED THE ATMOSPHERE AND WITH EASTERLY WINDS...EXPECT SOME
LOW CLOUDS AND STRATUS THIS MORNING. BY THIS AFTERNOON COULD SEE
SOME STORMS DEVELOP OVER THE BLACK HILLS AND THE HIGHER TERRAIN IN
NORTHEASTERN WYOMING AND EXTREME FAR NORTHWESTERN SOUTH DAKOTA.
HAVE BUMPED TEMPS DOWN A FEW DEGREES DUE TO THE EXPECTED CLOUD
COVER.
FOR TONIGHT...STRONG WAVE MOVES THROUGH THE AREA WITH THE SLIGHT
RISK FOR SEVERE STORMS STRETCHING FROM MONTANA INTO NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA. SUPERCELL MOTIONS IS ONLY AROUND
10KTS...THUS HEAVY RAIN COULD ALSO BE AN ISSUE.
FOR FRIDAY...ANOTHER WAVE MOVES THROUGH WITH MORE STORMS
EXPECTED...ESPECIALLY AFTER 00Z OVER THE NORTHWESTERN POTION OF
SOUTH DAKOTA. SPC HAS AN ENHANCED RISK OVER THE AREA AND COULD SEE
A SQUALL LINE OR DERECHO FORM AND CONTINUE OVERNIGHT.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 313 AM MDT THU JUN 18 2015
UNSETTLED WEATHER IS EXPECTED TO CONTINUE SATURDAY THROUGH
THURSDAY. OVERALL THE FLOW WILL BE ZONAL TO WEST-NORTHWEST AS SOME
RIDGING OCCURS OVER THE SWRN US. THE RIDGE WILL BE STRONGEST ON
MONDAY...BUT THAT WILL BE KNOCKED DOWN BY A STRONG WAVE TUESDAY
NIGHT. THE WESTERLIES WILL BE STRONG ENOUGH TO PRODUCE SUFFICIENT
SHEAR FOR SEVERE STORMS THROUGHOUT THE PERIOD. TEMPERATURES WILL
BE NEAR AVERAGE...TEMPERED BY HIGH SOIL MOISTURE CONTENT AND CLOUD
COVER ASSOCIATED WITH THUNDERSTORM CLUSTERS.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY NIGHT
ISSUED AT 313 AM MDT THU JUN 18 2015
A LARGE CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST OF THE AREA
BY 12Z. THEN EXPECT STRATUS TO DEVELOP ACROSS MUCH OF WRN SD WITH
SCT IFR CIGS. MAIN QUESTION IS THE EXTENT OF THE CLOUD COVER.
EASTERLY UPSLOPE FLOW SHOULD KEEP THE LOW CLOUDS THROUGH THE
MRNG...WITH A SLOW DISSIPATION THROUGH THE AFTN. OTHER THAN
THAT...TSRA WILL BE SLOW TO REDEVELOP WITH ONLY ISOLD AFTN STORMS
EXPECTED OVER THE BLKHLS. A BETTER CHANCE OF STORMS WILL EXIST
AFTER 24Z OVER NERN WY AND FAR NWRN SD...AND ESPECIALLY AFTER 06Z.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...MLS
LONG TERM...BUNKERS
AVIATION...BUNKERS
Hazardous weather outlook, Jun 18, 3:11 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
411 AM MDT THU JUN 18 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
411 AM MDT THU JUN 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA
AS THE NEXT DISTURBANCE CROSSES THE AREA. LARGE HAIL...STRONG
WIND GUSTS...AND HEAVY RAIN WILL BE THE MAIN THREATS FROM SEVERE
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR FRIDAY AND FRIDAY NIGHT...THERE IS AN ENHANCED RISK FOR
SEVERE THUNDERSTORMS OVER MOST OF NORTHWESTERN SOUTH DAKOTA AND
PARTS OF NORTHEASTERN WYOMING WITH A SLIGHT RISK OF SEVERE STORMS
OVER THE REST OF THE AREA. THESE STORMS ARE EXPECTED TO CONTAIN
DAMAGING WINDS AS WELL AS LARGE HAIL AND HEAVY RAIN.
DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 17, 11:25 PM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1225 AM MDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM TSTM WND GST 1 W WIND CAVE VISITORS 43.56N 103.49W
06/18/2015 M56 MPH CUSTER SD MESONET
&&
MLSLocal storm report, Jun 17, 11:33 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1233 AM MDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 4 W DOWNTOWN RAPID CITY 44.08N 103.31W
06/17/2015 M57 MPH PENNINGTON SD MESONET
&&
MLSLocal storm report, Jun 17, 11:48 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 AM MDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 5 S KYLE 43.35N 102.19W
06/18/2015 E65 MPH SHANNON SD PUBLIC
1233 AM TSTM WND GST 3 ESE PINE RIDGE 43.02N 102.51W
06/18/2015 M61 MPH SHANNON SD ASOS
1241 AM TSTM WND GST 5 NE PORCUPINE 43.29N 102.27W
06/18/2015 M61 MPH SHANNON SD MESONET
&&
MCKEMYLocal storm report, Jun 18, 12:08 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 AM MDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD 5 S PINE HAVEN 44.28N 104.81W
06/17/2015 CROOK WY LAW ENFORCEMENT
2 1/2 FEET OF WATER OVER WIND CREEK CUT ROAD. ROAD
WASHED OUT IN 8 PLACES.
&&
MLSSpecial weather statement, Jun 18, 12:26 AM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 AM CDT THU JUN 18 2015
SDZ047-180815-
TODD SD-
226 AM CDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TODD COUNTY UNTIL
315 AM CDT...
AT 226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARRINGTON...OR 25 MILES EAST OF MARTIN...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAINT FRANCIS...SPRING CREEK AND LAKEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4320 10122 4315 10057 4314 10052 4300 10061
4299 10079 4301 10123
TIME...MOT...LOC 0726Z 288DEG 36KT 4309 10124
CARSTENSLocal storm report, Jun 18, 2:23 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
323 AM MDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 4 W DOWNTOWN RAPID CITY 44.08N 103.31W
06/17/2015 M57.00 MPH PENNINGTON SD MESONET
0545 PM HAIL 2 SW DOWNTOWN RAPID CIT 44.06N 103.25W
06/17/2015 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
0550 PM HAIL 4 WSW DOWNTOWN RAPID CI 44.06N 103.31W
06/17/2015 E1.50 INCH PENNINGTON SD PUBLIC
REPORT FROM NSSL SHAVE PROJECT
0617 PM HAIL 7 SSE DOWNTOWN RAPID CI 43.99N 103.17W
06/17/2015 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
0617 PM HAIL 6 SSW RAPID VALLEY 43.99N 103.18W
06/17/2015 E1.00 INCH PENNINGTON SD STORM CHASER
HAIL COVERING ROADS
0620 PM HAIL 7 SSE DOWNTOWN RAPID CI 43.99N 103.17W
06/17/2015 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
HAIL LASTED 10-15 MINUTES. MAINLY QUARTERS WITH A FEW
GOLF BALLS.
0730 PM TSTM WND GST 17 N RECLUSE 44.99N 105.71W
06/17/2015 E50.00 MPH CAMPBELL WY TRAINED SPOTTER
PEA SIZE HAIL ALSO FELL WITH STORM
0759 PM TSTM WND GST 8 NW ROCKYPOINT 44.99N 105.20W
06/17/2015 M63.00 MPH CAMPBELL WY TRAINED SPOTTER
0815 PM HAIL 1 E WESTON 44.63N 105.31W
06/17/2015 E2.00 INCH CAMPBELL WY TRAINED SPOTTER
0816 PM HAIL 4 N WESTON 44.69N 105.33W
06/17/2015 E1.50 INCH CAMPBELL WY PUBLIC
0816 PM TSTM WND GST 4 N WESTON 44.69N 105.33W
06/17/2015 E60.00 MPH CAMPBELL WY PUBLIC
0840 PM TSTM WND GST HULETT 44.68N 104.60W
06/17/2015 M74.00 MPH CROOK WY FIRE DEPT/RESCUE
SOME TREE DAMAGE IN TOWN.
0845 PM HAIL 5 E HULETT 44.68N 104.50W
06/17/2015 E1.00 INCH CROOK WY TRAINED SPOTTER
0845 PM TSTM WND GST 5 E HULETT 44.68N 104.50W
06/17/2015 E60.00 MPH CROOK WY TRAINED SPOTTER
0910 PM TORNADO 3 SSW BEULAH 44.49N 104.11W
06/17/2015 CROOK WY PUBLIC
SEVERAL PUBLIC REPORTS OF A TORNADO
0920 PM TSTM WND GST 13 NW DOWNTOWN BELLE FO 44.80N 104.04W
06/17/2015 M56.00 MPH BUTTE SD DEPT OF HIGHWAYS
0925 PM HAIL PINE HAVEN 44.35N 104.80W
06/17/2015 E1.00 INCH CROOK WY TRAINED SPOTTER
HAIL COVERING GROUND
0944 PM HAIL 7 SSE ROZET 44.18N 105.17W
06/17/2015 E2.00 INCH CAMPBELL WY TRAINED SPOTTER
ALSO HAD 60MPH WIND GUSTS
1015 PM TSTM WND GST 6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
06/17/2015 M60.00 MPH WESTON WY AWOS
1023 PM HAIL 13 E WRIGHT 43.75N 105.24W
06/17/2015 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
1035 PM HAIL 3 N SHERIDAN LAKE 44.02N 103.48W
06/17/2015 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
1046 PM TSTM WND GST 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
06/17/2015 M52.00 MPH PENNINGTON SD NWS OFFICE
1049 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
06/17/2015 M58.00 MPH PENNINGTON SD NWS EMPLOYEE
1050 PM HAIL 2 E DOWNTOWN RAPID CITY 44.08N 103.19W
06/17/2015 E1.25 INCH PENNINGTON SD PUBLIC
1052 PM HAIL 2 ESE DOWNTOWN RAPID CI 44.07N 103.19W
06/17/2015 M1.50 INCH PENNINGTON SD PUBLIC
1130 PM HAIL 6 N DOWNTOWN HOT SPRING 43.52N 103.48W
06/17/2015 E1.75 INCH CUSTER SD STORM CHASER
REPORT RELAYED VIA TWITTER
1130 PM HAIL 1 N DOWNTOWN HOT SPRING 43.45N 103.48W
06/17/2015 E1.75 INCH FALL RIVER SD BROADCAST MEDIA
REPORT RELAYED VIA TWITTER
1145 PM FLASH FLOOD 5 S PINE HAVEN 44.28N 104.81W
06/17/2015 CROOK WY LAW ENFORCEMENT
2 1/2 FEET OF WATER OVER WIND CREEK CUT ROAD. ROAD WASHED
OUT IN 8 PLACES.
1212 AM TSTM WND GST OGLALA 43.18N 102.73W
06/18/2015 E60.00 MPH SHANNON SD PUBLIC
1213 AM TSTM WND GST 1 W WIND CAVE VISITORS 43.56N 103.49W
06/18/2015 M56.00 MPH CUSTER SD MESONET
1222 AM TSTM WND GST OGLALA 43.18N 102.73W
06/18/2015 E60.00 MPH SHANNON SD PUBLIC
1230 AM TSTM WND GST 5 S KYLE 43.35N 102.19W
06/18/2015 E65.00 MPH SHANNON SD PUBLIC
1233 AM TSTM WND GST 3 ESE PINE RIDGE 43.02N 102.51W
06/18/2015 M61.00 MPH SHANNON SD ASOS
1241 AM TSTM WND GST 5 NE PORCUPINE 43.29N 102.27W
06/18/2015 M61.00 MPH SHANNON SD MESONET
&&
MSMITHFlood, Pennington
- When
- June 18, 5:00 AM MST to 12:30 PM MST
- Where
- Pennington County, 4.48 mi WSW of (Rap)rapid City Arpt to 3.06 mi S of Caputa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.020, -103.130
Several roads in Rapid Valley were closed due to flooding. Rapid Creek flooded South Radar Hill Road, cutting off access to a few homes. Dry Creek covered Bradsky Road, cutting off access to around 45 homes, and washed out a culvert and bridge on Antelope Creek Road.
Flood, Oglala Lakota
- When
- June 18, 7:30 AM MST to June 19, 7:00 PM MST
- Where
- Oglala Lakota County, 6.3 mi SSW of Slim Butte to 5.24 mi SE of Slim Butte
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.000, -102.890
Minor flooding occurred along the White River between the South Dakota-Nebraska state line and US Highway 18.
Flood, Ziebach
- When
- June 20, 9:45 AM MST to June 21, 1:45 AM MST
- Where
- Ziebach County, 4.92 mi W of Bridger to 21.62 mi WSW of Bridger
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.550, -102.000
Minor to moderate flooding of agricultural land occurred along the Cheyenne River.
Flood, Haakon
- When
- June 20, 9:45 AM MST to June 21, 1:45 AM MST
- Where
- Haakon County, 16.79 mi WNW of Milesville to 9.2 mi W of Milesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.510, -102.000
Minor to moderate flooding of agricultural land occurred along the Cheyenne River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 18, 2015$175,000 · EF1 · 33 events
- Flash Flooding and Flood in Kentucky, June 18 to 21, 2015$198,000 · 1.5 in hail · 37 events
- Tornado and Damaging Winds in Ohio, June 18, 2015$191,000 · EF1 · 8 events
- Hail and Damaging Winds in Ohio, June 18, 2015$102,000 · 60 kt wind · 40 events
- Hail and Damaging Winds in South Carolina, June 18, 2015$153,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 18 to 19, 2015$122,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Maryland, June 18, 2015$41,000 · 1.5 in hail · 37 events
- Tornadoes and Damaging Winds in Virginia, June 18, 2015$88,000 · EF0 · 18 events
- Flash Flooding and Hail in North Carolina, June 18, 2015$80,000 · 1 in hail · 15 events
- Hail and Damaging Winds in West Virginia, June 18, 2015$105,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 18, 2015$66,000 · 1 in hail · 15 events
- Flash Flooding and Damaging Wind in Illinois, June 18, 2015$50,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590915, 590917, 590921, 590923.